Most recent update: Friday, June 8, 2018 - 12:16

Bariatric News - Cookies & privacy policy

You are here

Antidepressants and weight gain

Antidepressant use may contribute to long-term weight gain

Researchers also found that that the annual risk of this weight increase was 8.1 per 100 for the group not taking antidepressants, but 11.2 per 100 for those taking antidepressants

Researchers at King's College London have found that patients prescribed any of the 12 most commonly used antidepressants were 21% more likely to experience an episode of gain weight than those not taking the drugs, after adjusting for other factors which might affect this result. They also found that the increased relative risk of weight gain hits its peak after two to three years of continued use and that for patients classified as being of 'normal' weight, the risk of moving to either the overweight or obese categories increased by 29%, compared to those not taking antidepressants.

“Our results show that antidepressant treatment increases the risk of patients gaining weight over a period of years. From a clinical perspective, these observations reinforce the need for active, tailored and sustained body weight management to go hand in hand with the prescribing of antidepressant treatments,” said lead author, Dr Rafael Gafoor from King's College London. “It's important to stress that no patients should stop taking their medication and that if they have any concerns they should speak with their doctor or pharmacist.”

The study, 'Antidepressant utilisation and incidence of weight gain during 10 years’ follow-up: population based cohort study', published in the BMJ, also reported that patients in the overweight category, the risk of transitioning to the obese category was also 29% higher for those prescribed antidepressants than those not on the drugs.

While previous studies have identified short-term weight gain following the start of antidepressant treatment, this study reveals that the risk of weight gain is elevated and sustained for multiple years after the start of treatment. The King's team analysed the electronic health records of just under 300,000 UK patients—136,762 men and 157,957 women, from 2004 to 2014.

The group was analysed according to whether or not they had been prescribed an antidepressant in a given year and was made up of patients from all weight categories - from normal with a BMI ranging from 18.5 to 14.9, to super obese - with a BMI>45.0.

During the ten-year follow-up period, any recorded increase in body weight of at least 5% was identified. Because patients took antidepressants intermittently throughout the ten years, researchers assessed the actual time they were at risk in order to calculate the annual risk for the entire cohort.

Weight gain was calculated as an increase of 5% of baseline weight; this equates to approximately half a stone for a 70kg person. Researchers also found that that the annual risk of this weight increase was 8.1 per 100 for the group not taking antidepressants, but 11.2 per 100 for those taking antidepressants.

During the second and third years of treatment (the peak risk period) the chance of a 5% body weight gain for those on antidepressants was at least 46% higher than in the group not taking antidepressants. The risk of weight gain remained elevated for up to six years.

"The increasingly widespread use of antidepressants may be contributing to long-term population weight gain with associated health risks,” said co-author, Professor of Public Health at King's College London, Martin Gulliford. “These results should be set in the context of increasing body mass index in the general population. Data from the Health Survey of England shows that between 2004 and 2014 the prevalence of obesity increased from 23% to 26%.”

To access this paper, please click here

https://www.bmj.com/content/361/bmj.K1951

Want more stories like this? Subscribe to Bariatric News!

Bariatric News
Keep up to date! Get the latest news in your inbox. NOTE: Bariatric News WILL NOT pass on your details to 3rd parties. However, you may receive ‘marketing emails’ sent by us on behalf of 3rd parties.